The Flu Season: Do you need to worry about medication interactions?

The winter months are a time when sore throats, runny noses, bronchitis, and the flu are common illnesses. They may require you to take either over-the-counter medication or medication prescribed by your medical doctor. You may wonder if your seizures or your seizure medicine will be affected by taking another medication. The best approach is to ask your neurologist or nurse before starting any new medication, but there are some guidelines to follow to avoid any problems with interactions between your seizure medicines and treatments for colds and flu.

It is well established that many seizure medicines interact with other seizure medicines and with medicines used for other conditions. The interaction causes a change in the level of seizure medicine in your blood, either raising or lowering the level. When blood levels of seizure medicine drop, it places you at greater risk for seizure activity. When they increase, you may experience side effects such as dizziness or difficulty walking. These side effects vary from minor to severe and may cause you great discomfort. They are always reversible. Just speak with your doctor, who will either stop or decrease the dosage of the medicine that's responsible.

Seizure medicines may also diminish the effectiveness of the medication you take for other conditions. A good example of this type of medication interaction is the use of the antibiotic doxycycline with certain seizure medicines (Tegretol, Dilantin, phenobarbital, and Mysoline). These seizure medicines stimulate the liver to produce enzymes that speed up the breakdown of doxycycline, reducing its effectiveness. The doctor manages this interaction by prescribing doxycycline twice per day, instead of the usual once-per-day dosing.

Obviously the best way to manage medication interactions is to avoid medications that are known to cause problems. But there will be times when potential problem medications are necessary to maintain your health. Then the dosage of either the seizure medicine or the new medication must be adjusted in order to treat both conditions. For example, a woman taking Tegretol developed bronchitis and her medical doctor prescribed erythromycin. Since this antibiotic elevates the blood level of Tegretol, her doctor (after consulting with her neurologist) lowered the dosage of her Tegretol to avoid side effects.

Most cold medicines are safe to use with seizure medicines. Talk to your neurologist before taking products containing diphenhydramine (such as Benadryl) and phenylpropanolamine (PPA). Both of these can increase seizure frequency. Just check the label before purchasing any products. Most cold medicines cause drowsiness, so it is recommended to start at the low dose. Acetaminophen (Tylenol) is the safest to use for fever and pain. Aspirin is safe for most adults, but should be avoided by children and anyone using Depakote or Dilantin. Ibuprofen (Advil and Motrin) is another good drug for fever and pain but it can cause side effects like dizziness and difficulty walking when used in combination with Dilantin.

Most antibiotics are problem-free when used with seizure medicines, but there are a few that cause problems. Biaxin (clarithromycin), a frequently used antibiotic for colds and pneumonia, causes side effects when used in combination with Tegretol. So does erythromycin, as already mentioned. Cipro (ciprofloxacin) decreases blood levels of Dilantin and has been reported to increase seizure frequency. Doxycycline is another commonly used medication that lowers the blood level of Tegretol and may make seizures more likely.

The new antiviral medications used for flu symptoms (Tamiflu and others) are reported to be safe with seizure medicines. However, no list of medication interactions is complete. Doctors and pharmacists continue to learn of interactions between existing medications and new ones. If you experience any symptoms from new or old medications used for cold or flu, make sure you report them to your doctor!

It is important that all your doctors (including your dentist) are aware that you have epilepsy. This knowledge allows them to avoid prescribing any medication that may interact with your seizure medicine. Consistently using the same pharmacy also helps screen for potential side effects. It is a good idea to provide the pharmacist with a list of over-the-counter medicines that you routinely use.

Prevention is always the best approach, so plan to get a flu shot for next year's flu season. It is recommended that all individuals with a chronic condition receive the flu vaccine!

Our Mission

The mission of the Epilepsy Foundation is to lead the fight to overcome the challenges of living with epilepsy and to accelerate therapies to stop seizures, find cures, and save lives.

 
24/7 helpline